Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 88, NWS Honolulu, HI

March 19, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 19, 2006, 12:28 PM HST for Honolulu County, Hawaii. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2006, 12:28 PM HST (22:28 UTC)
Expired
Mar 19, 2006, 2:00 PM HST
In force
92 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 192231
FFWHFO
HIC003-200000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1228 PM HST SUN MAR 19 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 200 PM HST

* AT 1225 PM HST...RADAR INDICATED LIGHT TO MODERATE RAIN ACROSS 
  MOST OF OAHU. CIVIL DEFENSE REPORTS SEVERAL AREAS WITH HIGHWAYS 
  WATER COVERED...PRIMARILY ALONG WINDWARD SECTIONS NEAR WAIKANE 
  AND ON THE NORTH SHORE NEAR TURTLE BAY. RUNOFF FROM THE EARLIER 
  HEAVY RAINS...ESPECIALLY ALONG WINDWARD AREAS FROM KANEOHE TO 
  LAIE WHICH RECEIVED 3 TO 5 INCHES OF RAIN...WILL CONTINUE INTO 
  EARLY AFTERNOON.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAHUKU...LAIE...HAUULA...WAHIAWA...WAIKANE...WAIAHOLE...KAHALUU...
  MILILANI...KANEOHE...KAILUA...AND PUNALUU.

STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. 
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.


LAT...LON 2129 15795 2126 15780 2127 15761 2174 15797
      2162 15811 2144 15804

$$
NASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 10:00 AM HST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 19, 10:00 AM HST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN MAR 19 2006

.SYNOPSIS...
A SURFACE TROUGH OVER THE CENTRAL ISLANDS THIS MORNING IS HELPING
TO PROVIDE SURFACE CONVERGENCE BENEATH THE UPPER LEVEL DIVERGENCE
GENERATED BY MID AND UPPER LEVEL TROUGHING TO OUR WEST. WHILE MINOR
VARIATIONS IN THIS PATTERN WILL ENSUE THROUGH THE WEEK...THE MAIN
EFFECT WILL BE TO KEEP THE THREAT OF HEAVY RAIN OVER THE ISLANDS
THROUGH THE PERIOD.

&&

.DISCUSSION...
MODERATE TO HEAVY SHOWERS PERSIST ACROSS SOUTHEAST PORTIONS OF THE
BIG ISLAND. ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS ARE CURRENTLY
BLOSSOMING OVER AND AROUND OAHU AS WELL...AND SIGNIFICANT SHOWERS
CAN ALSO BE SEEN ALONG THE SOUTHERN SLOPES OF MOUNT HALEAKALA. THESE
CONDITIONS WILL CONTINUE OVER ALL THE ISLANDS THROUGH THE DAY AND
INTO THE COMING WEEK AS A MID AND UPPER LEVEL TROUGH OF LOW PRESSURE
PERSISTS TO OUR WEST. CONVERGENT SURFACE WINDS WITHIN A SURFACE
TROUGH OVER THE CENTRAL ISLANDS WILL HELP SUPPORT STRONG CONVECTION
GENERATED BY THE LIFTING EFFECT OF UPPER LEVEL DIVERGENCE AROUND
THE SOUTHEASTERN PERIPHERY OF THE UPPER/MID-LEVEL TROUGH TO THE
WEST OF THE MAIN HAWAIIAN ISLANDS. THE ATMOSPHERE OVER THE ISLANDS
REMAINS RIPE FOR THUNDERSTORMS WITH HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING.

LATEST GFS75 BRINGS PULSES OF HEAVY RAINFALL TO THE ISLANDS OVER THE
COMING WEEK. TODAY...WEDNESDAY AND FRIDAY ARE THE DAYS THESE PULSES
ARRIVE...COINCIDING WITH THE FORECAST FORMATION AND PASSAGE OF SHORT
WAVES ALOFT. THE FORECAST CALLS FOR THE POSSIBILITY OF HEAVY
RAINFALL AND THUNDERSTORMS THROUGH TODAY. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH MONDAY EVENING. SHORTER TERM WARNING AND
ADVISORY PRODUCTS ARE BEING ISSUED AS NEEDED FOR THE LOCALLY HEAVY
RAIN WHICH COULD LEAD TO FLOODING ON THE SATURATED AREAS OF THE
INDIVIDUAL ISLANDS. STAY TUNED TO NOAA WEATHER RADIO FOR ISSUANCE
FOR YOUR AREA.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING.
WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS.
WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS.

&&

FARRELL

In the hours before

Local storm report, Mar 19, 8:21 AM HST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
821 AM HST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      NAALEHU                 19.08N 155.57W
03/19/2006                   HAWAII             HI   EMERGENCY MNGR

            BIG ISLAND CIVIL DEFENSE REPORTS THAT HIGHWAY 11 IS
            CLOSED NEAR NAALEHU DUE TO FLOODING ALONG THE HIGHWAY IN
            THE KAU DISTRICT.

0810 AM     HEAVY RAIN       5 ENE HALEIWA           21.61N 158.04W
03/19/2006  U0.00 INCH       HONOLULU           HI   PUBLIC

            HEAVY RAIN CAUSING WATER ON THE KAM HIGHWAY BETWEEN
            SUNSET BEACH AND WAIMEA BAY

0810 AM     LIGHTNING        KAILUA                  21.40N 157.74W
03/19/2006                   HONOLULU           HI   PUBLIC

            LIGHTNING STRUCK AN ELECTRICAL SUBSTATION IN POHAKUPU
            CAUSING POWER OUTAGE

&&

NASH
Local storm report, Mar 19, 9:41 AM HST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
941 AM HST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       HONOLULU                21.31N 157.86W
03/19/2006  U0.00 INCH       HONOLULU           HI   LAW ENFORCEMENT

            HEAVY RAIN RESULTING IN WATER OVER 3 LANES OF NIMITZ
            HIGHWAY IN KAAKAKO AREA

0938 AM     HEAVY RAIN       KANEOHE                 21.41N 157.79W
03/19/2006  U0.00 INCH       HONOLULU           HI   EMERGENCY MNGR

            WATER UP TO 8 INCHES DEEP REPORTED ON THE KAM HIGHWAY
            BETWEEN KANEOHE AND PUNALUU

0940 AM     HEAVY RAIN       WAIPAHU                 21.39N 158.01W
03/19/2006  U0.00 INCH       HONOLULU           HI   LAW ENFORCEMENT

            WAIPAHU DEPOT ROAD CLOSED DUE TO WATER ON THE ROAD

&&

NASH
Local storm report, Mar 19, 10:02 AM HST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1002 AM HST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       ENE EWA BEACH           21.32N 158.01W
03/19/2006  M2.48 INCH       HONOLULU           HI   TRAINED SPOTTER

            MUCH OF THE RAIN WITHIN AN HOUR

&&

NASH
Local storm report, Mar 19, 11:33 AM HST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1133 AM HST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       NAALEHU                 19.08N 155.57W
03/19/2006  U0.00 INCH       HAWAII             HI   EMERGENCY MNGR

            LANDSLIDE OCCURRED ALONG HIGHWAY 11 BETWEEN MILE MARKERS
            64 AND 65. ROAD WAS REOPENED AROUND 9 AM.

0850 AM     FLASH FLOOD      6 WSW HAWAIIAN BEACHES  19.52N 155.00W
03/19/2006                   HAWAII             HI   EMERGENCY MNGR

            POHAKU DRIVE BETWEEN 37TH AND 40TH AVE IN PUNA CLOSED DUE
            TO WATER OVER THE ROADWAY

&&

NASH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 3:25 PM HSTSpecial Marine WarningHFO92 min
Mar 18, 5:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 7:16 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 2:04 AM HSTMarine Weather StatementHFO116 min
Mar 19, 3:45 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 19, 4:45 AM HSTMarine Weather StatementHFO2 hr
Mar 19, 7:00 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 8:25 AM HSTWinter Storm WatchHFOHawaii7 hr
Mar 19, 8:25 AM HSTWinter Weather AdvisoryHFOHawaii7 hr
Mar 19, 8:35 AM HSTMarine Weather StatementHFO7 hr
Mar 19, 9:34 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 19, 9:55 AM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.